Alert archive / Iowa / Tornado Warnings in 2006
Tornado Warning 27, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Sep 16, 2006, 8:29 PM CDT for Crawford County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2006, 8:29 PM CDT (01:29 UTC)
- Expired
- Sep 16, 2006, 9:05 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 9:15 PM CDT | TSTM WND DMG | Denison, IA | LARGE TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 5:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1906 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 170129 TORDMX IAC047-170215- /O.NEW.KDMX.TO.W.0027.060917T0129Z-060917T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 829 PM CDT SAT SEP 16 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 915 PM CDT * AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7 MILES SOUTHWEST OF DENISON...OR 26 MILES SOUTH OF IDA GROVE...AND MOVING NORTHEAST AT 40 MPH. * THIS STORM WILL BE NEAR... DENISON BY 835 PM CDT. THE TOWNS OF ARION...DENISON AIRPORT...DELOIT...VAIL AND KIRON ARE ALSO IN THE PATH OF THIS TORNADIC STORM. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4193 9557 4193 9523 4220 9510 4221 9548 $$ JUNGBLUTH
3 follow-up statements
000 WWUS53 KDMX 170144 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 844 PM CDT SAT SEP 16 2006 IAC047-170215- /O.CON.KDMX.TO.W.0027.000000T0000Z-060917T0215Z/ CRAWFORD IA- 844 PM CDT SAT SEP 16 2006 ...A TORNADO WARNING REMAINS IN EFFECT FOR CRAWFORD COUNTY UNTIL 915 PM CDT... AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR DENISON...OR 22 MILES SOUTH OF IDA GROVE...MOVING NORTHEAST AT 30 MPH. THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF CRAWFORD COUNTY... INCLUDING THE TOWNS OF DENISON...DELOIT AND VAIL. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4193 9557 4193 9523 4220 9510 4221 9548 $$ JUNGBLUTH
000 WWUS53 KDMX 170155 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 854 PM CDT SAT SEP 16 2006 IAC047-170215- /O.CON.KDMX.TO.W.0027.000000T0000Z-060917T0215Z/ CRAWFORD IA- 854 PM CDT SAT SEP 16 2006 ...A TORNADO WARNING REMAINS IN EFFECT FOR CRAWFORD COUNTY UNTIL 915 PM CDT... AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED 7 MILES NORTHEAST OF DENISON...OR 22 MILES SOUTHEAST OF IDA GROVE...MOVING NORTHEAST AT 30 MPH. THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF CRAWFORD COUNTY... INCLUDING THE TOWN OF VAIL. LAW ENFORCEMENT REPORTED ROTATION BETWEEN DENISON AND VAIL AROUND 845 PM. BROADCAST MEDIA HAS ALSO REPORTED A FUNNEL CLOUD NEAR DENISON. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4193 9557 4193 9523 4220 9510 4221 9548 $$ JUNGBLUTH
000 WWUS53 KDMX 170205 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 904 PM CDT SAT SEP 16 2006 IAC047-170214- /O.CAN.KDMX.TO.W.0027.000000T0000Z-060917T0215Z/ CRAWFORD IA- 904 PM CDT SAT SEP 16 2006 ...THE TORNADO WARNING FOR CRAWFORD COUNTY HAS BEEN CANCELLED... AT 902 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT OF THE AREA...NO LONGER POSING AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4193 9557 4193 9523 4220 9510 4221 9548 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:50 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Sep 16, 2:50 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT SAT SEP 16 2006 .DISCUSSION... ACTIVE WEATHER EXPECTED ACROSS PLAINS AND MIDWEST NEXT 24 HOURS. MORNING SFC MAP SHOWS DIFFUSE TROUGH WITH MULTIPLE WEAK LOWS OVER WESTERN PLAINS WITH LLVL MOISTURE ALREADY STREAMING NORTH INTO SC NEBRASKA ATTM AHEAD OF IMPRESSIVE DRY LINE. WINDS REMAIN SSE OVER IA WITH DEW POINTS IN THE MID 50S TO NEAR 60 F INCREASING TO MID TO UPR 60S BY TNT. ALOFT CONTINUE TO HAVE INCREASING WIND FIELDS FROM H700 TO H500 WITH WINDS IN THE 50-70 KT RANGE OVR WESTERN IA AND AREAS NORTHWEST OF THERE. MAIN UPPER LEVEL FEATURE STILL OVER ROCKIES WITH 90-120 KT JET INCREASING EASTWARD. 12Z H300 ANALYSIS SHOWS AREA OF BEST DIFFLUENCE OVER EASTERN SD...SW MINNESOTA...AND NW IA. SHORT TERM...MODELS AT ODDS WITH OVERALL PROGRESSION OF TNTS EVENT FOR THE CWA...HOWEVER FEEL THAT SPC 00Z RUN OF WRF AND GFS BOTH HAVE A BETTER HANDLE ON EVOLUTION OF CONVECTION AS COLD FRONT TREKS ACROSS THE STATE. SHEAR WITH SYSTEM IS IMPRESSIVE TONIGHT OVER THE UPPER MIDWEST WITH SEVERE STORMS LIKELY OVER SD/MN FOLLOWED BY LINE FILLING IN ACROSS WESTERN IA THIS EVENING. BEST THREAT FOR TORNADOES APPEAR TO BE WEST OF AN ALGONA...FORT DODGE...AUDUBON LINE BEFORE 9 PM WITH MORE LINEAR CONVECTION TAKING OVER AS NIGHT PROGRESSES. STILL HAVE POTENTIAL FOR STRONG WINDS AND HAIL THROUGH LATE THIS EVENING AS STORMS EXPECTED TO MOVE EAST AT 40-50 MPH AS FRONT PASSES EAST. THOUGH NOT THE MAIN THREAT...SOME HEAVY RAINERS ARE ALSO POSSIBLE WITH A QUICK 1 INCH RAINFALL WITH SOME OF THE STORMS. MOST COUNTY FFG GUIDANCE ABOVE THESE AMOUNTS AT 2-3 IN SO ANY ISSUES WILL MAINLY BE URBAN/SMALL STREAM IF ANY. ATTM...BEST DYNAMICS FOR SIG TOR THREAT REMAIN NW OF CWA THIS EVENT BUT FAR NORTHWEST CORNER STILL HAS POTENTIAL FOR SOME. AFTER PASSAGE OF FRONT...MUCH COOLER WEATHER STILL IN STORE FOR STATE. MODELS INDICATING COLD POOL FARTHER NORTH WITH POTENTIAL FOR SHOWERS MAINLY NORTH OF HIGHWAY 20. COLDER AIR TO SETTLE ACROSS REGION FOR TUES/WED MORNING WITH SOME FROST POTENTIAL WED MORNING LOW LYING AREAS NORTH OF HIGHWAY 20. LONG TERM...EXPECT ACTIVE WEEK WITH ADDITIONAL SYSTEMS ADVECTING THROUGH FLOW WED THROUGH FRIDAY. COLDER TEMPERATURES TO CONTINUE INTO LATE WEEK. GFS LOOKS TOO FAST AGAIN BY LATE WEEK. WENT WITH GEM/EURO WITH SYSTEM BRINGING IN COLDER AIR OVER WEEKEND. NO MAJOR CHANGES MADE TO EXTENDED OTHER THAN INCREASING CHANCES FOR SHOWERS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 16, 3:45 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT SAT SEP 16 2006 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082- 092-093-171100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 345 PM CDT SAT SEP 16 2006 ...WIDESPREAD SEVERE WEATHER ACROSS WESTERN PORTIONS OF IOWA THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND WEST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA DURING THE EVENING HOURS. SEVERE STORMS ARE EXPECTED WITH LARGE HAIL TO 2 INCHES IN DIAMETER...WINDS IN EXCESS OF 60 MPH AND A FEW TORNADOES. INDIVIDUAL STORMS WILL BE MOVING FROM 40 TO 50 MPH TO THE NORTHEAST. THE GREATEST THREAT WILL BE FROM 6 PM TO 10 PM. HEAVY RAINS MAY ALSO OCCUR WITH SOME LOCALIZED FLOODING AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING ACROSS THE AREA. BE PREPARED FOR FAST MOVING STORMS IN EXCESS OF 40 MPH. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 083>086-094>097-171100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 345 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA EAST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA LATER THIS EVENING INTO THE OVERNIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IN ADDITION...LOCALIZED HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO THE OVERNIGHT AS STORMS MOVE THROUGH CENTRAL IOWA. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| Sep 16, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 20 min |
| Sep 16, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 34 min |
| Sep 16, 9:15 PM CDT | Tornado Warning | DMX | Pocahontas | 30 min |
| Sep 16, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto | 40 min |
| Sep 16, 9:36 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 39 min |
| Sep 16, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 51 min |
| Sep 16, 10:32 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 43 min |
| Sep 16, 10:34 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 41 min |
| Sep 16, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 35 min |
| Sep 16, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 43 min |
| Sep 16, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 41 min |
| Sep 16, 11:13 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll | 47 min |
| Sep 16, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 56 min |
| Sep 16, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 40 min |
| Sep 16, 11:30 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 30 min |
| Sep 16, 11:42 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 48 min |
| Sep 16, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 45 min |
| Sep 16, 11:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 34 min |
| Sep 17, 12:25 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 35 min |
| Sep 17, 12:25 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 35 min |
| Sep 17, 12:58 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Union | 47 min |
| Sep 17, 1:08 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 37 min |
| Sep 17, 1:32 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 43 min |
| Sep 17, 1:48 AM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Sep 17, 1:57 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 48 min |
| Sep 17, 2:27 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 33 min |
| Sep 17, 2:32 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 28 min |
| Sep 17, 2:39 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 36 min |
| Sep 17, 3:15 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 45 min |
Nearby
Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.